Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 51, NWS Blacksburg, VA

August 1, 2001Alleghany County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 1, 2001, 1:15 AM EDT for Alleghany County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2001, 1:15 AM EDT (05:15 UTC)
Expired
Aug 1, 2001, 4:15 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Alleghany County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 010515
FFWRNK
VAC005-010815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 AM EDT WED AUG 1 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 415 AM EDT.

* AT 115 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL 6 MILES EAST OF JORDAN MINES. 
THESE STORMS WERE NEARLY STATIONARY. RADAR AND AUTOMATED RAINGAGE
RAINFALL ESTIMATES ARE UP TO 2.5 INCHES IN A HOUR.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 415 AM EDT INCLUDE
  JORDAN MINES...
  NICHOLLS KNOB...

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING ALONG BLUE SPRING RUN...MUD RUN AND HAYS CREEK. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE 1 8 6 6 2 1 5 4 3 2 4.

.END

$$
07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 11:50 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 31, 11:50 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1150 PM EDT TUE JUL 31 2001

WILL DO UPDATE TO REMOVE MIDNIGHT WORDING. ISOLATED THUNDERSTORMS
REMAINED ON KFCX 88D IMAGES. REVIEW OF 5H PLOT INDICATED A SHORTWAVE
IS MOVING THRU FA THIS WED MORNING. BELIEVE THIS FEATURE WILL
CONTINUE THE CONVECTION PAST MIDNIGHT. WILL ADJUST WORDING OF
ZONES TO REFLECT CURRENT RADAR TRENDS.

.RNK...
NC...NONE.
VA...NONE.
WVS...NONE.

07

In the hours before

Special weather statement, Aug 1, 1:05 AM EDT, 10 minutes before
VAZ019-010705-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 AM EDT WED AUG 1 2001

...SLOW MOVING THUNDERSTORMS OVER EASTERN ALLEGHANY COUNTY
VIRGINIA...

AT 1:05 AM...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN NEAR NICHOLLS KNOB.
THESE STORMS WERE DRIFTING TO THE SOUTH AT ONLY 5 TO 10 MILES AN
HOUR.

ISOLATED RAINFALL OF AN INCH AND A HALF IN LESS THAN AN HOUR IS
POSSIBLE WITH THESE SLOW MOVING THUNDERSTORMS.  THIS WILL LIKELY
RESULT IN SOME RAPID RISES ALONG LOCAL STREAMS AND CREEKS.
WATCH FOR PROBLEMS ALONG BLUE SPRING RUN CREEK AND MUD RUN
CREEK.

FOR YOUR SAFETY...AVOID LOW WATER CROSSINGS...AND DO NOT DIRIVE
THROUGH AREAS WHERE WATER COVERS THE ROAD.

07

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.